An approach to chemotherapy-associated toxicity
The effects of chemotherapy in multiple organ systems may be challenging to discern from the sequelae of malignancy and systemic illnesses with concomitant immunocompromise. Chemotherapeutic agents typically affect multiple organ systems. Intrathecal medication errors may pose particularly devastating neurologic consequences and death, often requiring emergent intervention. This article provides an overview of commonly used chemotherapeutic drugs, indications for use, their adverse effects by organ system, and the management of commonly encountered toxicities. Intrathecal medication errors and specific antidotes are discussed in pertinent management sections. Emergency department management should focus on rapid patient assessment, immediate intervention following intrathecal medication errors, exclusion of infection, and excellent supportive care.